Actual Exam-Style Questions | Detailed Rationales |
Intermediate Drug Therapy | Pass Guaranteed - A+ Graded
Section 1: Cardiovascular Medications (10 Questions)
Q1: The nurse is assessing a client who started captopril (Capoten) 3 days ago for
hypertension. Which finding requires immediate intervention?
A. Dry, nonproductive cough
B. Blood pressure of 128/82 mmHg
C. Facial swelling and difficulty swallowing [CORRECT]
D. Mild dizziness when standing
Correct Answer: C
Rationale: Facial swelling and difficulty swallowing indicate angioedema, a
life-threatening adverse effect of ACE inhibitors (captopril) caused by bradykinin
accumulation. This requires immediate discontinuation of the drug, airway protection,
and emergency intervention (epinephrine, antihistamines, corticosteroids). Why others
are incorrect: Dry cough (A) is a common, non-emergent ACE inhibitor side effect
(bradykinin-related) that may require medication change but not immediate intervention.
BP 128/82 (B) is therapeutic. Mild orthostatic dizziness (D) is common with
antihypertensives and managed with position changes and hydration.
Q2: A client receiving digoxin (Lanoxin) 0.25 mg daily has a serum potassium of 2.8
mEq/L. What is the nurse's priority action?
,A. Administer the digoxin as scheduled
B. Withhold the digoxin and notify the prescriber [CORRECT]
C. Give potassium supplement and digoxin together
D. Increase the digoxin dose to compensate
Correct Answer: B
Rationale: Hypokalemia (normal 3.5-5.0 mEq/L) potentiates digoxin toxicity by
increasing myocardial binding of digoxin, increasing risk of fatal arrhythmias. The nurse
must withhold the dose and notify the prescriber for potassium replacement orders.
Why others are incorrect: Administering digoxin (A) with K+ 2.8 risks toxicity. Giving
together (C) doesn't address the immediate risk and requires prescriber order.
Increasing dose (D) is dangerous and contraindicated.
Q3: [Select all that apply] Which teaching points should the nurse include for a client
prescribed atorvastatin (Lipitor)? (Select all that apply.)
A. Report muscle pain or weakness immediately [CORRECT]
B. Take the medication in the morning with breakfast
C. Avoid grapefruit juice [CORRECT]
D. Expect therapeutic effects within 1 week
E. Have liver function tests monitored periodically [CORRECT]
Correct Answers: A, C, E
Rationale: Statins require: reporting myalgias/rhabdomyolysis risk (A), avoiding
grapefruit (CYP3A4 inhibition increases statin levels and toxicity, C), and periodic LFT
monitoring (hepatotoxicity risk, E). Why others are incorrect: Statins are given at
bedtime (B) because cholesterol synthesis peaks at night. Therapeutic effects (D) take
4-6 weeks; lipid panel recheck is typically at 6-12 weeks.
, Q4: The nurse is caring for a client receiving nitroglycerin IV for unstable angina. Which
intervention is essential?
A. Use a PVC (polyvinyl chloride) infusion set
B. Protect the infusion from light and use glass or non-PVC tubing [CORRECT]
C. Mix the nitroglycerin with dextrose solution only
D. Administer via gravity drip without pump
Correct Answer: B
Rationale: Nitroglycerin adsorbs to PVC tubing, reducing delivered dose by 40-80%.
Special non-PVC (polyethylene or glass) tubing is required. Light protection prevents
degradation. Why others are incorrect: PVC (A) causes significant drug loss. D5W or NS
may be used (C is wrong). IV nitroglycerin requires precise pump control (D) due to
hemodynamic sensitivity.
Q5: A client with atrial fibrillation is prescribed warfarin (Coumadin) 5 mg daily. Which
dietary instruction is most important?
A. Avoid all green vegetables completely
B. Maintain consistent vitamin K intake [CORRECT]
C. Increase vitamin K intake to antagonize warfarin
D. Take with high-fat meals for absorption
Correct Answer: B
Rationale: Warfarin efficacy depends on consistent vitamin K intake (not avoidance or
increase). Fluctuating vitamin K (from leafy greens) alters INR unpredictably. Patients
should maintain stable intake and report changes. Why others are incorrect: Complete
avoidance (A) is unnecessary and unhealthy. Increasing K+ (C) antagonizes therapeutic
effect. Warfarin absorption (D) is not fat-dependent.